Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Took duramine. Started headache, dry mouth, red and swollen face. Should I stop the medicine?

Aug 2012
User rating for this question
Very Good
Answered by

Practicing since : 1999
Answered : 362 Questions
Hi, I took duramine for 1 month a year ago. Side affects were headaches and dry mouth.
Today I filled a prescription and took one capsule. This time my face went red and very swollen.
Do I need to stop or will this subside? Why would this be different to last time? 15mg both times.
Thank you XXXXXXX
Posted Sun, 7 Oct 2012 in Medicines and Side Effects
Answered by Dr. Madhuri Patil 3 hours later

Thanks for the query.

Well, in the known side effects of Duramine (Phentermine) urticaria or allergic reaction to the medication with angioedema kind of symptoms are described in the literature. Red face with swelling looks like that. Do you also have some kind of chocked throat/ breathlessness/ swelling over limbs/ swelling around the eyes/ decreased urine output? Then please rush to a nearest medical centre for treatment of the possible angioedema.
But if you do not have these symtpoms and you are otherwise fine, then discontinue the capsule and wait for next 24 hours. If symptoms subside then may be you have developed allergy to the main ingredient or the other substances used to make the capsule. So be cautious eventhough you have used the medication before this.
Also, be informed that this medication has tendency to be dependent on after a few days' use plus it works for a temporary weight loss and not a long standing one. Your goal to lose weight shouldn't be just to look slimmer but also to be fit metabolically to avoid future complications.
You are just 37 and have got a lot of potential to try natural and scientifically proven methods of weight loss. Step by step dietary modifications and inclusion of exercises will not only help you lose weight but make you feel so fit that you will get encouraged to lose more weight further as your patience would pay...I know most of the people develop negativity about these weight loss remedies. The reasons might be that they might not get guidance for systematic weight loss, or they go overboard initially and feel exausted about the exercise or dietary restrictions, do not know where to balance, intermittent stresses in life do not let them stick to the decided weight loss regime etc etc...But believe me, you can still do it with great success. Do get back to me for that.
So coming back to your question- answer is yes, you please stop the medication as of now. Go to a physician in case you have other warning symptoms of allergic reaction and consult him/ her about restarting the medication again.

All the very best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor